Kentucky, 2010

Damaging Winds in Kentucky, April 8, 2010

April 8, 2010 · NWS JKL · 2 events in 2 counties and zones

Isolated severe thunderstorms brought down several trees in Floyd and Martin counties during the late morning hours of April 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Isolated severe thunderstorms brought down several trees in Floyd and Martin counties during the late morning hours of April 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 8, 6:57 AM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Apr 8, 6:57 AM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
757 AM EDT THU APR 8 2010

.SHORT TERM.../TODAY THROUGH SATURDAY/

A COLD FRONT ENTERED WESTERN KY OVERNIGHT. CONVECTIVE PRECIP AHEAD OF
THE FRONT WAS ABOUT TO ENTER THE WESTERN PART OF THE FORECAST AREA AT
FORECAST ISSUANCE TIME. THE CONVECTION HAS WEAKENED GREATLY
OVERNIGHT...WITH ONLY SPORADIC LIGHTNING REMAINING AFTER 2 AM. A
LARGE AREA OF SHOWERS/RAIN WAS FOLLOWING BEHIND THE LEADING
CONVECTIVE BAND. THIS ENTIRE REGIME WILL SHIFT SE TODAY. MODELS STILL
SHOW WEAK ELEVATED INSTABILITY AHEAD OF THE FRONT TODAY...SO WILL
CONTINUE WITH A CHANCE OF THUNDER...WHILE USING CATEGORICAL POPS. THE
FRONT IS EXPECTED TO EXIT SE OF THE FORECAST AREA AROUND 18Z...WITH
PRECIP DECLINING BEHIND THE FRONT. MOST OF THE PRECIP SHOULD BE
FINISHED BY 00Z...WITH JUST ISOLATED TO SCATTERED SHOWERS EXPECTED TO
REMAIN OVER THE SE HALF OF THE AREA DUE TO SHALLOW INSTABILITY AND
COLD AIR ADVECTION IN WEAK NW UPSLOPE FLOW AS THE UPPER TROUGH
APPROACHES. AS DRIER AIR ARRIVES DURING THE NIGHT...THE LAST OF THE
LINGERING PRECIP WILL END AND BREAKS IN THE CLOUDS SHOULD BE SEEN.

ON FRIDAY...THE UPPER TROUGH WILL PASS EASTWARD AND SURFACE RIDGING
WILL BUILD IN FROM THE WEST. THE AIR MASS WILL BE CHILLY...WITH TEMPS
ALOFT SUGGESTING IT WILL BE DIFFICULT TO RISE ABOVE 60...EVEN WITH
SUNSHINE RETURNING. WITH DEW POINTS EXPECTED TO FALL TO THE LOW TO
MID 30S BY EVENING...THIS WILL SET US UP FOR A FROST POTENTIAL FRIDAY
NIGHT AS THE SURFACE RIDGE PASSES OVERHEAD AND BRINGS LIGHT WINDS AND
CLEAR SKIES. THINK THE COLDER VALLEYS COULD SINK TO THE UPPER 20S.

THE SURFACE HIGH WILL SHIFT TO OUR SE ON SATURDAY. STRONG SUN SHOULD
BRING A SUBSTANTIAL WARM-UP...WITH HIGH TEMPS NEARING 70.

.LONG TERM.../SATURDAY NIGHT THROUGH WEDNESDAY/

SOME LIGHT FROST SHOULD ALSO OCCUR SATURDAY NIGHT...BUT NOT NEARLY
AS WIDESPREAD AS FRIDAY NIGHT/SATURDAY MORNING. FOR NOW WILL
HIGHLIGHT THIS THREAT IN THE HWO AND ENSURE THE FROST IS IN THE NDFD
GRIDS. ONCE THE FROST/FREEZE THREAT IS OVER THE REST OF THE FORECAST
PERIOD WILL SEE DRY WEATHER WITH TEMPERATURES ONCE AGAIN WARMING TO
WELL ABOVE NORMAL READINGS NEXT WEEK AS MID AND UPPER LEVEL RIDGING
BUILDS OVER THE AREA.

&&

.AVIATION.../12Z TO 12Z/...UPDATED

AN AREA OF SHOWERS WAS SPREADING SE OVER THE FORECAST AREA AT TAF
ISSUANCE. ELEVATED INSTABILITY COULD RESULT IN SOME SPORADIC
LIGHTNING STRIKES...MAINLY THIS MORNING. THE COLD FRONT RESPONSIBLE
FOR THE PRECIP WILL CROSS THE REGION DURING THE MORNING AND EARLY
AFTERNOON...WITH WINDS SHIFTING FROM THE SSW TO THE WEST.
PREDOMINANTLY VFR CONDITIONS AT THE START OF THE PERIOD WILL
DETERIORATE TO MVFR AND LOCALIZED IFR AS THE FRONT NEARS AND THEN
PASSES. CONDITIONS SHOULD THEN IMPROVE TO VFR AGAIN BY ABOUT 21Z AND
LAST THROUGH THE REMAINDER OF THE PERIOD.
&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...HAL
LONG TERM....SBH
AVIATION...HAL
Hazardous weather outlook, Apr 8, 4:33 AM EST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
533 AM EDT THU APR 8 2010

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-091100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
533 AM EDT THU APR 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY...ESPECIALLY IN THE MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FROST AND FREEZING TEMPERATURES ARE EXPECTED IN MANY LOCATIONS LATE
FRIDAY NIGHT INTO EARLY SATURDAY MORNING...ESPECIALLY IN VALLEYS.
PATCHY FROST IS POSSIBLE IN VALLEYS AGAIN LATE SATURDAY NIGHT INTO
SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HAL

In the hours before

Special weather statement, Apr 8, 9:14 AM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1014 AM EDT THU APR 8 2010

KYZ107-109-110-113-115-118>120-081500-
JOHNSON-MARTIN-MAGOFFIN-FLOYD-PIKE-KNOTT-PERRY-LETCHER-
1014 AM EDT THU APR 8 2010

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 1100 AM EDT THURSDAY MORNING...

   SOUTHEASTERN JOHNSON...
   SOUTHERN MARTIN...
   SOUTHEASTERN MAGOFFIN...
   FLOYD...
   WESTERN PIKE...
   EASTERN KNOTT...
   EXTREME EAST CENTRAL PERRY AND
   NORTHERN LETCHER.

AT 1013 AM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BRAINARD TO BETTY TO PREMIUM...OR ALONG A LINE
EXTENDING FROM 8 MILES WEST OF PRESTONSBURG TO 10 MILES NORTHEAST OF
HINDMAN TO 7 MILES WEST OF WHITESBURG...MOVING EAST AT 45 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...JENKINS...
MARTIN AND EAST POINT AROUND 1020 AM EDT...PRESTONSBURG AND BAYS
BRANCH AROUND 1025 AM EDT...ODDS AROUND 1030 AM EDT...PIKEVILLE AND
VIRGIE AROUND 1035 AM EDT...PRINCE AROUND 1040 AM EDT...

RESIDENTS CAN EXPECT BRIEF HEAVY RAINS...GUSTY WINDS OF 40 TO 50
MPH...FREQUENT LIGHTNING AND POSSIBLY SMALL HAIL IN THESE AREAS.

JP

The radar

The Jackson,KY radar (KJKL), 50 km away, was scanning. The volume nearest the first event began at 14:20 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Floyd

When
April 8, 9:20 AM EST to 9:25 AM EST
Where
Floyd County, Martin
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
37.570, -82.750

Three trees were blown down in Martin. Two of the trees were downed on KY 3382 and another was blown down on KY 550.

Thunderstorm Wind, Martin

When
April 8, 9:40 AM EST to 9:45 AM EST
Where
Martin County, 2 mi NE of Inez
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.891, -82.504

A tree was blown down on Route 908 near Inez.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219600, 219601.